If this is your sole complaint at only five days post-op from such extensive major surgery, I say you are recovering very well!
I wouldn't categorize your symptoms are "typical" but I have heard similar experiences shared over the years by brand-new Princesses.
Anesthesia used during surgery is very strong and can take many weeks to disappear completely from the tissues of the body. I have experienced the "metal-mouth" reaction from medications I have used. I would guess the burning tongue sensation you describe isn't anything to be concerned about.
If it persists, I think a phone call to the office of your medical provider might be in order. Hopefully, things will return to normal as you continue to recover.
Hi, I had this too and realized that it was a side effect of the antibiotic....I couldn't drink my morning coffee and everything tasted salty....this stopped as soon as I completed my meds on day 7. Grace
I had this, too...weird metallic taste about after 1 week post-op...lasted a couple of days and made my coffee taste horrible!!....I was so scared that I was not gonna like coffee anymore...I am a coffee freak!!! Actually, the metallic taste lasted a couple of days but the "off" taste lasted a while longer like a couple of weeks for me...I was told it was a side effect of anesthesia...I am 6 weeks potop tomorrow and its gone completely.
I've had the same thing since my LSH on 5/16. The metallic taste is gone for the most part, but my tongue really burns when I eat various foods. A slice of pizza today made my entire mouth burn. I'm not taking any other meds other than Lortab. I'm an RN and am going to call my nursey friends and ask!
I have had the metal taste and the burn as well! And from a slice of pizza too! Everyting I ate after surgery for about a week terrible! Too surgary (I don't even know if it's a word... lol), to salty, to everyting! "Now" everyting is back to normal. It was strange, but now it's a memory.
If you google "burning tongue" you will find references that support this as a symptom (uncommon) of menopause...hormonal fluctuations can effect nerves in the mouth and tongue...mine lasted about 4 months and has finally dissapated completely. I was finally able to enjoy spicy food again - YAY!
WOW!! And here I thought it was just my weird tongue!!!
I'm so glad to hear I'm not the only one with this sore mouth/burning tongue issue!!! First I was told that it may be a side-effect of the meds I was taking for the surgery-caused incontinence, but it continued after I was off the meds.
I've also found info online that this symptom may indicate low levels of Vitamin B12 ... so I've started taking a supplement to see if it helps. I'll let you all know my findings!